North Dakota, 2021

Damaging Wind in North Dakota, July 5, 2021

July 5, 2021 · NWS BIS · 1 event in 1 county or zone

Thunderstorms developed in an area of modest instability and enhanced deep layer shear over southwest North Dakota as a short-wave trough approached. One storm became severe over Adams County, producing a wind gust of 63 mph at the Hettinger Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed in an area of modest instability and enhanced deep layer shear over southwest North Dakota as a short-wave trough approached. One storm became severe over Adams County, producing a wind gust of 63 mph at the Hettinger Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 5, 4:20 PM MST, 33 minutes earlier.

Area forecast discussion, Jul 5, 4:20 PM MST, 33 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
620 PM CDT Mon Jul 5 2021

.MESOSCALE DISCUSSION...
Issued at 610 PM CDT Mon Jul 5 2021

The risk of severe weather has begun to decrease across the area.
The highest shear and highest CAPE are displaced with the former,
on the order of 40 knots, across the north, and the later, on the
order of 2,000 J/kg, across the southwest part of the forecast
area. With respect to mid level lapse rates, they are on the order
of 6.5 deg C/km from western into central North Dakota with
steeper rates of close to 7.5 deg C/km along the Montana border
and then back west into the eastern part of that neighboring
state. These are not impressive.

The discrete convection that fired / advected in to southwest
North Dakota and was pushing east was taking on a more
multicellular structure. They have weakened over the past hour and
will either continue to weaken or, at worst, maintain their
strength, with the bet on weakening based on projected severe
weather parameters even less favorable toward Bismarck and
Jamestown.

Heavy rain has been reported with the storms, not necessarily the
amounts but the intensities, like nearly an inch in a half hour
from the Glen Ullin area. The report with it was that the
ground soaked it right up. precipitable  water has increased
to around 1.5 inches across southwest North Dakota.

With that, will drop the mention of severe the rest of this
evening and night and expect brief heavy rain intensities with the
storms, pea size hail, maybe a bit bigger at worst, and wind gusts
as high as 45 mph, or so.

&&

.SHORT TERM...(This afternoon through Tuesday night)
Issued at 236 PM CDT Mon Jul 5 2021

A fairly complicated weather pattern is setting up for the rest of
the afternoon into Tuesday.

Water vapor satellite imagery shows a spattering of shortwaves
scattered over the northern High Plains and into the upper Great
Lakes. Two of these waves (one near the north central
International Border and another over central South Dakota) will
continue to move out of the area over the next couple of hours,
but a few showers and thunderstorms will remain possible around
both border areas through mid afternoon.

A stronger wave is currently located over central Montana and
will be our main weather maker later this afternoon and tonight.
At the surface, low pressure was located over eastern Montana with
a warm front extending to the southeast from it into far
southwestern North Dakota. A surface trough extended south from
the low, towards the Wyoming border. A backdoor cold front will
also slowly make its way south southwest from the Turtle Mountains
through the day.

As the upper wave moves closer, forcing will increase and all of
these boundaries will serve as focus for widespread thunderstorm
development sometime between 20z to 23z. Most CAMs have storms
first forming across the southwest, spreading north and east and
increasing in coverage through the evening and night. The
consensus of solutions seem to agree that the heaviest
precipitation amounts will generally be along and south of the
I-94 corridor where values of 0.50 inches to an inch or more will
be possible. Widespread beneficial rains are likely across the
rest of western and central North Dakota as well, but amounts will
generally taper off as you go north. Looking at modeled PWATs,
this make sense as most of the south will see values in the 90 to
99.5 percentiles for this time of year.

Regarding severe weather, it does seem like there will at least be
a window for potential, mainly along and west of the Bismarck to
Minot corridor. As we warm across the west with plenty of sunshine
in between breaks in the clouds, we should destabilize, leading to
MLCAPE values ranging from 1000 to 2000 J/kg southwest and south
central to around 500 J/kg to the northwest and north central. SPC
mesoanalysis/RAP trends suggest that effective shear may be a bit
stronger across portions of the southwest and south central than
originally thought (25 to 40 knots), but with multiple boundaries,
less than optimal shear vector orientation, and strong forcing,
the thinking is storm mode may become messy fairly quickly. Still,
the parameter space will be favorable for a few severe
thunderstorms with hail up the size of quarters and wind gusts up
to 60 mph. The severe threat should rapidly diminish after 03z as
we lose daytime heating, but the strong forcing will keep
widespread showers with embedded thunder going through the night.

Showers and storms will diminish through the morning hours,
moving out of the southern James River Valley by early Tuesday
afternoon. Another wave then enters the west by late afternoon,
potentially leading to a few more showers and thunderstorm before
06z Wednesday across the western third of the state.

Tuesday's highs will be much cooler behind the cold front with
highs in the mid 60s to mid 70s.

.LONG TERM...(Wednesday through Monday)
Issued at 236 PM CDT Mon Jul 5 2021

The ridge continues to build back in on Wednesday, with another wave
potentially riding over the top of the ridge late Wednesday into
Thursday. This would be the next best chance for showers and
storms, but there remains quite a bit of uncertainty with regard
to the strength and timing of this wave and therefore the coverage
of storms across the area. A stronger shortwave moves in for the
end of the work week, continuing the chance for showers and
storms. We'll need some time to iron out the details, but there
appears to be somewhat of a signal for strong to severe storms
with the activity for later in the work week, as is expected for
this time of year.

Near northerly flow aloft then sets up for the weekend as we get
stuck between high pressure across the western CONUS and a
deepening trough over the Midwest. This is generally a low
predictability pattern at this time range, however there are no
strong signals for continuing precipitation chances over the
weekend at this time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 610 PM CDT Mon Jul 5 2021

TSRA at KDIK until about 06/03Z, KBIS until 06/06Z and KJMS from
about 06/03Z to 06/11Z. Those with brief heavy rain resulting in
MVFR visibilities and MVFR ceilings along with variable winds of
20G40 knots. There will still be a chance of showers and storms
after the times listed above and until about daybreak Tuesday, but
more isolated in nature and with VFR visibilities and ceilings
and winds no higher than G25 knots. Storms will stay south of KXWA
through KMOT. VFR for Tuesday from 06/15Z on through the rest of
the TAF valid period as high pressure ridges in from the north.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...JPM
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...JPM
Hazardous weather outlook, Jul 5, 4:52 PM MST, 1 minute before
Hazardous Weather Outlook
National Weather Service Bismarck ND
652 PM CDT Mon Jul 5 2021

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-070000-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
652 PM CDT Mon Jul 5 2021 /552 PM MDT Mon Jul 5 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Showers and thunderstorms will be scattered across the area
through tonight. Storms will not be severe but up until midnight
areas that get storms could receive brief heavy rain intensities,
small hail and wind gusts as high as 45 mph. Remember that
lightning is a killer so move inside if storms move in to your
area. Storms will be decreasing overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

JP Martin

In the hours before

Special weather statement, Jul 5, 12:47 PM MST, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Bismarck ND
247 PM CDT Mon Jul 5 2021

NDZ010-052015-
Mountrail ND-
247 PM CDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MOUNTRAIL COUNTY
UNTIL 315 PM CDT...

At 247 PM CDT, a strong thunderstorm was located 7 miles northwest of
Parshall, or 20 miles south of Stanley, moving east at 30 mph.

Penny size hail and wind gusts to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Parshall around 300 PM CDT.
  Plaza around 315 PM CDT.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4812 10192 4803 10192 4802 10187 4787 10187
      4794 10239 4813 10239
TIME...MOT...LOC 1947Z 277DEG 25KT 4803 10225

EDWARDS
Special weather statement, Jul 5, 1:34 PM MST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Bismarck ND
234 PM MDT Mon Jul 5 2021

NDZ018-033-052100-
Stark ND-Dunn ND-
234 PM MDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DUNN AND
NORTHEASTERN STARK COUNTIES UNTIL 300 PM MDT...

At 234 PM MDT, a strong thunderstorm was located 9 miles southwest of
Marshall, or 18 miles northeast of Dickinson, moving east at 15 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Marshall and Hirschville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4697 10259 4709 10259 4718 10224 4695 10222
TIME...MOT...LOC 2034Z 261DEG 12KT 4704 10247

EDWARDS
Local storm report, Jul 5, 2:29 PM MST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
429 PM CDT MON JUL 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HEAVY RAIN       6 SE HIRSCHVILLE        47.00N 102.48W
07/05/2021  M0.57 INCH       STARK              ND   CO-OP OBSERVER

            RAIN TOTAL FROM THE STORM THAT WENT THROUGH
            DURING THE HOUR BEFORE, ENDING JUST AFTER 4
            PM CDT. LARGEST HAIL WAS PEA SIZE AND FELL
            AROUND 3:45 PM CDT. LOCATION IS IN THE
            MOUNTAIN TIME ZONE, STARK COUNTY.

&&

JP MARTIN
Special weather statement, Jul 5, 2:36 PM MST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Bismarck ND
436 PM CDT Mon Jul 5 2021

NDZ033-034-052215-
Stark ND-Morton ND-
436 PM CDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORTON AND EAST
CENTRAL STARK COUNTIES UNTIL 515 PM CDT/415 PM MDT/...

At 432 PM CDT/332 PM MDT/, a strong thunderstorm was located over
Hebron, 11 miles west of Glen Ullin, or between mile markers 95 and
106 on Interstate 94, moving east at 15 mph.

Penny size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Glen Ullin and Hebron.

Very heavy rainfall is also occurring with this storm, and may lead
to reduced visibility and localized flooding. Slow down and do not
drive your vehicle through flooded roadways.

&&

LAT...LON 4678 10215 4696 10215 4697 10167 4674 10168
TIME...MOT...LOC 2132Z 272DEG 13KT 4687 10206

EDWARDS
Local storm report, Jul 5, 3:42 PM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
542 PM CDT MON JUL 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HEAVY RAIN       GLEN ULLIN              46.82N 101.83W
07/05/2021  M0.95 INCH       MORTON             ND   PUBLIC

            RAIN FROM THUNDERSTORM FELL WITHIN ABOUT A
            30 MINUTE DURATION.

&&

AE

The radar

The Bismarck radar (KBIS), 167 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Adams

When
July 5, 4:53 PM MST to 4:56 PM MST
Where
Adams County, Hettinger Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
46.020, -102.650

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973548.